Certain herbs, drugs, and supplements are often implicated as the cause of an allergic reaction. These may include, but are not limited to, aspirin and other non-steroidal anti-inflammatory agents, penicillin, sulfonamide antibiotics, radio-contrast media used intravenously, and certain medicines to treat hypertension known as ACE inhibitors. Foods that are often implicated in allergic reactions include nuts and shellfish.
To help prevent allergic reactions, avoid triggers such as foods and medications that have caused an allergic reaction, even a mild one, in the past. This includes detailed questioning about ingredients when eating away from home. Ingredient labels should also be carefully examined.
If the allergic reaction is from bee stings, scrape the stinger off the skin with something firm (such as a fingernail or plastic credit card). Do not use tweezers, as squeezing the stinger may release more venom.
Often, patients may believe they are having an allergic reaction to a drug when in reality it is a known and documented side effect. An allergic reaction to a drug should be assumed until proven otherwise if a patient presents with any of the following conditions: skin manifestations such as hives or flushing, facial or oral swelling, shortness of breath, choking, wheezing, and vascular collapse. In these situations, the drug should be discontinued and an alternate agent should be chosen. A doctor or other health care professional should be contacted in the case of an allergic reaction.
If the person loses consciousness, a local emergency agency should be contacted immediately. It should not be assumed that any allergy shots will protect the person completely. If the person is having trouble breathing, most experts advise not to give them anything by mouth or place a pillow under the person's head, as this may further obstruct the airway.
Steps may be taken to prevent shock as the result of a severe allergic reaction. These steps may include having a person lie flat, elevating the person's feet about 12 inches, and covering him or her with a coat or blanket. Do not place the person in this position if a head, neck, back or leg injury is suspected, or if it causes discomfort.
Upon initiation of an anaphylactic reaction, the administration of the precipitating drug or other allergen must cease immediately. Under the supervision of a trained health care professional, the airway of the patient should be maintained with 100% oxygen. If any anesthetic agents were being used they should be discontinued. A crystalloid solution may be used to expand the intravascular volume, and epinephrine is often administered immediately.
Secondary therapy consists of administration of antihistamines (e.g. diphenhydramine), catecholamine infusions (e.g. norepinephrine, epinephrine), inhaled bronchodilators (eg. albuterol) for bronchospasm, corticosteroids (e.g. hydrocortisone, methylprednisolone, dexamethasone), and sodium bicarbonate. Patients should be admitted to an intensive care unit (ICU) for 24 hours following an anaphylactic reaction because of the possibility of recurrent "late-phase."
The mechanism of action of an allergic response is based on an immune reaction. Antibodies, proteins on the surface of immune cells that are released into the blood stream in response to an allergen, function to capture unwanted substances in the body. When allergens first enter the body of a person predisposed to allergies, a series of reactions occurs and most often, allergen-specific IgE antibodies are produced. Following IgE production, these antibodies travel to immune cells called mast cells, which are abundant in the nose, eyes, lungs and gastrointestinal tract. The IgE antibodies attach themselves to the surface of the mast cells and are activated upon the reintroduction of their particular allergen. Each type of IgE is specific for only one allergen. The next time that specific allergen is introduced, it is captured by the IgE antibody, initiating the release of chemical mediators from the mast cells, leading to recruitment of other immune cells which then cause the clinical presentation of an allergic reaction.
Anaphylaxis, the most severe type of allergic reaction is initiated by an antigen binding to IgE antibodies. For this to occur, the patient must first be sensitized to the antigen with prior exposure to either the antigen itself or a substance with similar structure. The binding of the antigen to the IgE antibodies on the surface of basophils and mast cells, which are specific subtypes of immune cells, causes release of histamine and the chemotactic factors which cause anaphylaxis. Chemotactic factors are chemicals that recruit various immune cells to the site to participate in the allergic reaction. Other chemical mediators (leukotrienes, prostaglandins, kinins) are also released in response to cellular activation. The activated chemical mediators then produce bronchospasm, upper airway edema (swelling), vasodilation, increased capillary permeability, and urticaria (hives or related skin reactions). The effects of multiple mediators on the heart and peripheral vasculature may cause a cardiovascular collapse during anaphylaxis. If the individual is already sensitized to the antigen, there is often an immediate clinical manifestation of anaphylaxis. However, the onset may not occur for up to 30 minutes. The severity of the reaction may vary, causing anywhere from minor clinical changes to death.
Signs and symptoms of an anaphylactic reaction may include hives, itching and burning of the skin, flushing, swelling around the mouth and eyes, shortness of breath, chest tightness, wheezing, broncospasm, sneezing, swelling of the airways, dizziness, fatigue, disorientation, excessive sweating, loss of consciousness, low blood pressure, acute respiratory distress, rapid heart rate, and/or cardiovascular collapse.
Life-threatening reactions are more likely to occur in patients with a history of allergy, atopy (genetic predisposition to allergies), or asthma. Although these patients are frequently pretreated with corticosteroids, there is no evidence to suggest this practice is effective for preventing true anaphylactic reactions. In a survey examining the incidence of intraoperative anaphylaxis, 70.2% were due to neuromuscular blocking agents, 12.5% due to latex, 4.6% due to colloids, 3.6% due to hypnotics, 2.6% due to antibiotics, 2% due to benzodiazepines, 1.7% due to opioids, 0.7% due to local anesthetics, and 2.8% due to other agents.
The results of a recent study stress the need to promote continuous medical education programs regarding adequate diagnosis and treatment of anaphylaxis for general practitioners. Wrong concepts related to anaphylaxis treatment are frequently observed, which poses a serious problem since general practitioners are the frontline doctors in the management of outpatient anaphylactic reactions. Authors of this study stress the importance of general practitioners to be able to accurately diagnose and treat an acute anaphylactic episode, but also to make a correct retrospective diagnosis (looking back after the episode has occurred) and to advise on the use of epinephrine auto-injectors. These devices, known as Epi-pens, allow a person to self-administer a shot epinephrine in the case of an allergic reaction. Epinephrine rapidly constricts the blood vessels, relaxes the muscles in the airway and lungs, reverses swelling, and stimulates the heartbeat, thereby reversing the most dangerous effects of an anaphylactic reaction